Alert archive / Colorado / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 106, NWS Pueblo, CO

August 2, 1997Baca County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 2, 1997, 6:49 PM MDT for Baca County, Colorado. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 2, 1997, 6:49 PM MDT (00:49 UTC)
Expired
Aug 2, 1997, 7:50 PM MDT
In force
61 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Baca County, CO

What was reported inside it

TimeReportWhereRemark
Aug 2, 7:18 PM MDTHail 0.75Pritchett, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The text

As transmitted, in the capitals the NWS used until 2016.

139 
WUUS1 KPUB 030050 RRA
SVRPUB
COC009-030150-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
649 PM MDT SAT AUG 2 1997

* SEVERE THUNDERSTORM WARNING FOR
  BACA COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 750 PM MDT
 
* SOME LOCATIONS AFFECTED
  BETWEEN SPRINGFIELD AND TWO BUTTES THROUGH 715 PM
  OPEN COUNTRY NORTH OF HIGHWAY 160 THROUGH 730 PM MDT
  CROSSING HIGHWAY 160 IN THE EXTREME WEST THROUGH 745 PM MDT

* AT 648 PM MDT RADAR SHOWED SEVERE STORMS 5 MILES NORTHEAST OF
  SPRINGFIELD...20 MILES NORTHWEST OF SPRINGFIELD AND 14 MILES
  SOUTHWEST OF PRITCHETT MOVING NORTHEAST AT 10 MPH.

AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
LARGE HAIL.

IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY.

TM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 1:59 PM MDT, 4 hours 50 minutes earlier.

Area forecast discussion, Aug 2, 1:59 PM MDT, 4 hours 50 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
200 PM MDT SAT AUG 2 1997

CHALLENGES THIS EVENING...EXTENT OF TSTORMS...THEIR INTENSITY AND THE
HEAVY RAIN POTENTIAL.  AS EXPECTED...TSTORMS HAVE FIRED IN THE
MOUNTAIN AREAS AND ALONG A BOUNDARY SLICING ACROSS WESTERN KIOWA AND
NORTHEAST PROWERS COUNTIES.  WIND PROFILERS SHOWS WEAK STEERING WINDS
AND RANDOM MOVEMENT OF ACTIVITY IN THE AREA.  GOES SOUNDINGS DATA
SHOWS LIFTED INDICES WELL BELOW ZERO OVER THE SOUTHEAST WITH CAPES
IN THE 1000-2000 RANGE AND LOWER IN SOME SPOTS...BUT STILL SOME
CONVECTIVE INHIBITION IN THAT AREA...CAPPING OFF MOST TSTORM
DEVELOPMENT AT THIS TIME.  PRECIPITABLE WATER IS STILL ABOVE 100
IN THE AREA...SO HEAVY RAINERS POSSIBLE WITH SLOW MOVEMENT. ACTIVITY
WILL AGAIN CARRY INTO THE EVENING HOURS ACROSS THE AREA...WITH GREATEST
POTENTIAL FOR ISOLATED SEVERE HAIL IN FAR SOUTHEAST COUNTIES WITH
HIGHEST INSTABILITY VALUES...I.E. STRONGEST UPDRAFTS...FOCUSING ON
BOUNDARIES.  WILL GO WITH SCATTERED IN WORDING OF ZONES AND PROBABLY
MENTIONING POSSIBILITY OF LARGE HAIL IN SOUTHEAST ZONES.  CANNOT SEE
ANY MESOSCALE SYSTEM...OTHER THAN UPSLOPE...TO FOCUS TSTORM DEVELOP MENT.
TSTORMS SHOULD WIND DOWN IN MID TO LATE EVEING WITH LOSS OF HEATING.

WILL FOLLOW MOS GUIDANCE FAIRLY CLOSELY.

TLM

In the hours before

Local storm report, Aug 2, 6:08 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
608 PM MDT SAT AUG 2 1997

TIME(MDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(MDT)  ....COUNTY LOCATION....
L
0350 PM    5 SE CALHAN               CO   0.75 INCH HAIL
08/02/97   EL PASO

0546 PM    IN RUSH                   CO   0.88 INCH HAIL
08/02/97   EL PASO
Special weather statement, Aug 2, 6:09 PM MDT, 40 minutes before
COZ077-030045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
609 PM MDT SAT AUG 2 1997

...SMALL STREAM FLOOD ADVISORY EXPIRED FOR SOUTHERN LAS ANIMAS
COUNTY FOR THE TRINCHERA AND BRANSON AREAS...

THUNDERSTORMS THAT BROUGHT HEAVY RAIN AND MINOR FLOODING TO THE
TRINCHERA AND BRANSON AREA HAVE MOVED TO THE NORTHEAST OF THAT AREA.

WATER WILL CONTINUE TO RUN HIGH IN NORMALLY DRY
WASHES...ARROYOS...AND IN TRINCHERA CREEK THROUGH 700 PM

DO NOT DRIVE OR WALK INTO WATER OF UNKNOWN DEPTH.  THE ROADWAY
OR PATHWAY MAY BE WASHED OUT...AND WATER COULD BE MUCH DEEPER
THAN YOU THINK.  KEEP CHILDREN AND OTHERS AWAY FROM FAST FLOWING
WATER AND STORM DRAINS...WHICH COULD BECOME DEADLY DURING HIGH
WATER.

TLM
Special weather statement, Aug 2, 6:10 PM MDT, 39 minutes before
COZ077-030045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
609 PM MDT SAT AUG 2 1997

...SMALL STREAM FLOOD ADVISORY EXPIRED FOR SOUTHERN LAS ANIMAS
COUNTY FOR THE TRINCHERA AND BRANSON AREAS...

THUNDERSTORMS THAT BROUGHT HEAVY RAIN AND MINOR FLOODING TO THE
TRINCHERA AND BRANSON AREA HAVE MOVED TO THE NORTHEAST OF THAT AREA.

WATER WILL CONTINUE TO RUN HIGH IN NORMALLY DRY
WASHES...ARROYOS...AND IN TRINCHERA CREEK THROUGH 700 PM

DO NOT DRIVE OR WALK INTO WATER OF UNKNOWN DEPTH.  THE ROADWAY
OR PATHWAY MAY BE WASHED OUT...AND WATER COULD BE MUCH DEEPER
THAN YOU THINK.  KEEP CHILDREN AND OTHERS AWAY FROM FAST FLOWING
WATER AND STORM DRAINS...WHICH COULD BECOME DEADLY zDURING HIGH
WATER.

TLM
Local storm report, Aug 2, 6:16 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
616 PM MDT SAT AUG 2 1997

TIME(MDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(MDT)  ....COUNTY LOCATION....

0613 PM    4 W HASWELL               CO   1.00 INCH HAIL
08/02/97   KIOWA
Special weather statement, Aug 2, 6:31 PM MDT, 18 minutes before
COZ080-081-030135-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
631 PM MDT SAT AUG 2 1997

...VERY STRONG THUNDERSTORMS NEAR LAMAR AND OVER NORTHERN AND WESTERN
BACA COUNTY...

A STRONG STORM IN LAMAR WAS BRINGING VERY HEAVY RAIN...GUSTY
WINDS...AND HAIL UP TO 1/2 INCH IN DIAMETER.  THIS STORM WILL
CONTINUE TO AFFECT LAMAR THROUGH 645 PM...AND THEN MOVE THROUGH OPEN
COUNTRY EAST OF WILEY...AS IT MOVES TO THE NORTHWEST AT 10 MPH.

OTHER STRONG THUNDERSTORMS WERE IN NORTHERN AND WESTERN BACA
COUNTY...10 MILES NORTHEAST OF SPRINGFIELD...20 MILES NORTHWEST OF
SPRINGFIELD...AND 25 MILES SOUTHWEST OF SPRINGFIELD.  THESE STORMS
WERE MOVING NORTHEAST AT 5 TO 10 MPH AND WILL BRING VERY HEAVY
RAIN...HAIL UP TO 1/2 INCH IN DIAMETER...GUSTY WINDS TO 50
MPH...FREQUENT DANGEROUS LIGHTNING.

IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER
INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN
OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET
INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY
FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE.

TM
Special weather statement, Aug 2, 6:33 PM MDT, 16 minutes before
COZ080-081-030135-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
631 PM MDT SAT AUG 2 1997

...VERY STRONG THUNDERSTORMS NEAR LAMAR AND OVER NORTHERN AND WESTERN
BACA COUNTY...

A STRONG STORM IN LAMAR WAS BRINGING VERY HEAVY RAIN...GUSTY
WINDS...AND HAIL UP TO 1/2 INCH IN DIAMETER.  THIS STORM WILL
CONTINUE TO AFFECT LAMAR THROUGH 645 PM...AND THEN MOVE THROUGH OPEN
COUNTRY EAST OF WILEY...AS IT MOVES TO THE NORTHWEST AT 10 MPH.

OTHER STRONG THUNDERSTORMS WERE IN NORTHERN AND WESTERN BACA
COUNTY...10 MILES NORTHEAST OF SPRINGFIELD...20 MILES NORTHWEST OF
SPRINGFIELD...AND 25 MILES SOUTHWEST OF SPRINGFIELD.  THESE STORMS
WERE MOVING NORTHEAST AT 5 TO 10 MPH AND WILL BRING VERY HEAVY
RAIN...HAIL UP TO 1/2 INCH IN DIAMETER...GUSTY WINDS TO 50
MPH...FREQUENT DANGEROUS LIGHTNING.

IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER
INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN
OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET
INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY
FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE.

TM

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 6:10 PM MDTSevere Thunderstorm WarningPUBKiowa65 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data.